iCliniq logo

Ask a Doctor Online Now

HomeAnswersMedical Gastroenterologychest painI have chest pain that worsens with swallowing. Why?

Can sharp burning chest pain and GI symptoms indicate esophageal cancer?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At February 25, 2023
Reviewed AtOctober 9, 2023

Patient's Query

Hello doctor,

I am a 29-year-old male. I have been having pain in my lower chest on the right side and above tail bone to the right for four months now. It gets worse when I talk or swallow saliva or food. Every time I swallow, it feels like a burning, semi-sharp pain in my chest. Chest CT scan was normal. I have also developed GI symptoms with swallowing discomfort like excessive burping, feeling full fast, pain in my stomach, and heartburn. I am terrified this is esophageal cancer as I have all the symptoms. Two years ago, I had H. pylori, and I did an endoscopy, and it was normal, so my doctor is not taking it seriously anymore because he says I had an endoscopy two years ago. I have lost 13 pounds in three months and can barely eat anything as I have pain in my chest and stomach. I have taken Testa 30 mg twice daily for three months and Gaviscon syrup, but nothing is helping. What can this be? Please explain in detail. Is it normal to have an endoscopy and then, two years later, find something abnormal? What does the blood work show? I am concerned and very scared of having cancer in the esophagus or stomach due to my symptoms.

Answered by Dr. Ghulam Fareed

Hello,

Welcome to icliniq.com.

I read your query and can understand your concern.

I am reviewing your case history in detail and will get back to you shortly.

Thanks and take care.

Patient's Query

Hello doctor,

Thank you for your reply.

I am taking the tablet Rabeprazole (proton pump inhibitor) 20 mg twice daily with Gaviscon syrup twice daily, but it is not helping much. What secondary diseases can cause these symptoms? Also, can you tell me what those elevated markers in my blood report attached were? Are they fine, or do I need more investigations?

Answered by Dr. Ghulam Fareed

Hello,

Welcome back to icliniq.com.

I read your query and can understand your concern.

1. Your medicines are fine as per your symptoms, but you can increase the dose if you have persistent symptoms, like 40 mg of the tablet Rabeprazole in the morning and 20 mg at night, half hour before breakfast and dinner. In addition, you can take Gaviscon syrup 10 ml after every meal and as per need three to five times a day. However, please consult a physician, discuss with them, and start taking the medications with their consent.

2. Secondary causes other than what you were thinking, like esophageal or stomach cancer, can be

a. H.pylori gastritis.

b. Peptic ulcer disease.

c. Reflux esophagitis.

d. Your anxiety or sensitive personality (probable cause for symptoms worsening because of significant stress-related symptoms).

3. I have seen your blood reports (attachment removed to protect the patient's identity) nothing to worry about as these minor variations are normal. Sometimes creatinine goes up with dehydration, serum albumin (protein) is even better than the upper limit of normal, aPTT (activated partial thromboplastin time) is mildly up, but otherwise, coagulation is fine, so clinical context is unremarkable,

4. Above minor laboratory variations have nothing to do with your symptoms.

So you can increase the dose, and if persistent symptoms, get your endoscopy repeated. In addition, I hope you will have your chest X-ray and abdominal ultrasound for a routine evaluation of your symptoms.

Hope this helps.

Thank you and take care.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Ghulam Fareed
Dr. Ghulam Fareed

Medical Gastroenterology

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Medical Gastroenterology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy